Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 9, 20174 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 9, 2017, 1:50 PM EDT for 4 counties in Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 1:50 PM EDT (17:50 UTC)
Expired
Aug 9, 2017, 2:15 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Dodge County, GA, Emanuel County, GA, Laurens County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 86 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS82 KFFC 091750
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
150 PM EDT WED AUG 9 2017
 
GAZ086-097-098-109-111>113-091815-
Toombs GA-Wheeler GA-Emanuel GA-Treutlen GA-Montgomery GA-Laurens GA-
Dodge GA-
150 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...NORTHERN
WHEELER...SOUTHERN EMANUEL...TREUTLEN...NORTHERN MONTGOMERY...
SOUTHERN LAURENS AND DODGE COUNTIES UNTIL 215 PM EDT...

At 149 PM EDT...a line of strong thunderstorms was along a line
extending from near Stillmore to near Eastman...and moving southwest
at 15 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail 
           

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Swainsboro, Eastman, Soperton, Alamo, Mount Vernon, Vidalia, Twin
City, Glenwood, Stillmore, Cadwell, Oak Park, Ailey, Chauncey,
Higgston, Rentz, Garfield, Nunez, Tarrytown, Union and Lothair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8208 3252 8215 3242 8219 3235 8225
      3228 8223 3210 8290 3213 8294 3215 8294
      3207 8300 3200 8327 3233 8326 3266 8207
      3264 8205
TIME...MOT...LOC 1749Z 031DEG 12KT 3250 8219 3222 8321 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:18 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 9, 1:18 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
118 PM EDT Wed Aug 9 2017

.UPDATE...
Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 955 AM EDT Wed Aug 9 2017/

UPDATE...
Clouds and rain will continue across most of the CWA this
afternoon, and with a continued easterly low level flow, temps
will struggle to rise today. Have therefore lowered max temps over
most areas today. No other changes planned.

PREV DISCUSSION... /Issued 415 AM EDT Wed Aug 9 2017/

SHORT TERM /Today through Thursday/...

Models are in good agreement through the short term.  A moist
airmass remains across the forecast area, and will combine with a
stalled surface boundary in the vicinity of Atlanta and Athens, as
well as easterly flow aiding in the development of a low stratus
layer through the day.  Best chances of rain will continue mainly
along I-20, mainly in the form of showers through this afternoon and
into this evening as good cloud cover will keep Instability at a
minimum. While cannot entirely rule out thunderstorms, expect mainly
isolated thunder at best.

As they have for the past several nights, several showers continue
to move across the area, mainly near I-20. Expect increasing
coverage by late morning through this afternoon, but overall
confidence is low that we will see as much coverage as the past two
days. Guidance temperatures have performed well the past two days,
and will not stray to far from a blend through the period, with
afternoon highs in the upper 70s and lower 80s across much of the
area, with central Georgia - south of the stalled front - seeing
temperatures in the mid 80s.  Will see a slight warm up on Thursday,
but temperature will continue cooler than normal.

Atwell

LONG TERM /Thursday Night through Tuesday/...

Medium range models continue to remain consistent in keeping the
region under persistent west-southwesterly upper-level flow through
the majority of the long-term forecast period. Ample moisture over
the forecast area, transient surface boundaries and periodic weak
waves rippling through the mid/upper flow, keeps POPs at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat remains the potential for
heavy rain and localized flooding as moderate to high precipitable
water values support areas of moderate to heavy rain each day,
bringing streamflows up and saturating soils.

Some change to the pattern developing by the end of the long-term
forecast period as the static, broad, upper trough over the eastern
U.S. sharpens and shifts east bringing northwesterly flow into the
state, and possibly some drying by the middle of next week.

20

&&

.AVIATION...
18Z Update...
Areas of rain and a few thunderstorms will continue over the
region through the forecast. A mix of MVFR/IFR/VFR cigs will
persist for the rest of this afternoon and evening, becoming all
IFR late tonight and continuing into Thursday morning. Winds will
be easterly for the rest of this afternoon, becoming light to near
calm tonight and southerly Thursday.

//ATL Confidence...18Z Update...
Low to medium on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  69  84  70 /  90  50  60  60
Atlanta         78  70  83  71 /  70  50  70  60
Blairsville     78  65  78  68 /  50  50  70  60
Cartersville    79  70  83  69 /  50  50  70  70
Columbus        83  73  88  72 /  60  50  70  70
Gainesville     76  68  80  69 /  90  50  60  60
Macon           81  72  87  72 /  60  50  70  60
Rome            80  70  84  70 /  50  50  70  70
Peachtree City  79  70  84  70 /  60  50  70  70
Vidalia         85  73  87  72 /  60  50  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....RW
AVIATION...17
Hazardous weather outlook, Aug 9, 4:00 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Wed Aug 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected. A few strong storms
are possible. The primary hazards will be gusty winds, frequent
lightning and very heavy rainfall. With soils at or approaching
saturation across much of north and central Georgia, localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 9, 12:49 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1249 PM EDT WED AUG 9 2017

GAZ085-086-097-098-091715-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
1249 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...NORTHERN TREUTLEN...
SOUTHEASTERN JOHNSON AND EASTERN LAURENS COUNTIES UNTIL 115 PM EDT...

At 1248 PM EDT...a line of strong thunderstorms was along a line
extending from near Garfield to near Dublin...and moving east at 15
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, Swainsboro, Soperton, East Dublin, Twin City, Adrian,
Garfield, Nunez, Covena, Modoc, Canoochee, Rockledge, Norristown,
Minter, Harlow, Dellwood, George L Smith State Park, Gillis Springs,
Orland and Orianna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8203 3254 8203 3256 8208 3252 8215
      3250 8216 3233 8282 3250 8304 3275 8212
      3266 8208 3261 8200
TIME...MOT...LOC 1648Z 284DEG 12KT 3268 8212 3246 8287

WIND...50MPH
Local storm report, Aug 9, 12:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG NORTH DRUID HILLS       33.82N  84.31W
08/09/2017                   DEKALB             GA   UTILITY COMPANY

            TREE DOWN AT THE INTERSECTION OF LAVISTA RD NE AND N
            DRUID HILLS RD BNLOCKING ALL LANES OF TRAFFIC ON LAVISTA
            RD

&&

EVENT NUMBER FFC1701162

THIEM
Local storm report, Aug 9, 12:59 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1259 PM EDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND DMG PLYMOUTH COLONY         33.85N  84.30W
08/09/2017                   DEKALB             GA   BROADCAST MEDIA

            A LARGE TREE FELL ON TOP OF A VEHICLE AND AN APARTMENT
            BUILDING ON NORTHEAST EXPRESSWAY. NO INJURIES WERE
            REPORTED.

&&

EVENT NUMBER FFC1701163

THIEM
Local storm report, Aug 9, 1:19 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
119 PM EDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      1 NW HARRISBURG         33.05N  83.25W
08/09/2017                   BALDWIN            GA   EMERGENCY MNGR

            MODERATE AREAL FLOODING AT A RESIDENCE ALONG SNYDER RD
            NORTHEAST OF MILLEDGEVILLE. THE RESIDENCE IS LOCATED
            NEAR TOWN CREEK WHICH WAS REPORTED TO BE EXPERIENCING
            FLOODING AT THE TIME AND IS LIKELY DUE TO THE OVERFLOW
            FROM THE CREEK. THE WATER WAS NOT FLOWING INTO THE HOME
            BUT MOST OF THE YARD WAS UNDERWATER

&&

EVENT NUMBER FFC1701164

THIEM
Special weather statement, Aug 9, 1:22 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
122 PM EDT WED AUG 9 2017

GAZ085-086-097-098-109-091745-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-Dodge GA-
122 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...TREUTLEN...SOUTHEASTERN
JOHNSON...LAURENS AND NORTHERN DODGE COUNTIES UNTIL 145 PM EDT...

At 121 PM EDT...a line of strong thunderstorms was along a line
extending from near Twin City to near Chester...and moving southeast
at 10 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, Swainsboro, Eastman, Soperton, East Dublin, Twin City,
Chester, Adrian, Dexter, Stillmore, Cadwell, Oak Park, Rentz, Nunez,
Tarrytown, Lothair, Plainfield, Covena, Cedar Grove and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8215 3238 8223 3234 8240 3235 8241
      3231 8264 3229 8267 3231 8272 3224 8280
      3214 8320 3238 8326 3245 8318 3243 8315
      3247 8316 3269 8223 3256 8208
TIME...MOT...LOC 1721Z 318DEG 9KT 3260 8222 3237 8318

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 9, 1:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
150 PM EDT WED AUG 9 2017

GAZ086-097-098-109-111>113-091815-
Toombs GA-Wheeler GA-Emanuel GA-Treutlen GA-Montgomery GA-Laurens GA-
Dodge GA-
150 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...NORTHERN
WHEELER...SOUTHERN EMANUEL...TREUTLEN...NORTHERN MONTGOMERY...
SOUTHERN LAURENS AND DODGE COUNTIES UNTIL 215 PM EDT...

At 149 PM EDT...a line of strong thunderstorms was along a line
extending from near Stillmore to near Eastman...and moving southwest
at 15 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Swainsboro, Eastman, Soperton, Alamo, Mount Vernon, Vidalia, Twin
City, Glenwood, Stillmore, Cadwell, Oak Park, Ailey, Chauncey,
Higgston, Rentz, Garfield, Nunez, Tarrytown, Union and Lothair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8208 3252 8215 3242 8219 3235 8225
      3228 8223 3210 8290 3213 8294 3215 8294
      3207 8300 3200 8327 3233 8326 3266 8207
      3264 8205
TIME...MOT...LOC 1749Z 031DEG 12KT 3250 8219 3222 8321

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:16 AM EDTSpecial Weather StatementFFCDeKalb, Fulton, Gwinnett59 min
Aug 9, 5:19 AM EDTSpecial Weather StatementFFCHancock, Putnam, Taliaferro, Warren56 min
Aug 9, 6:05 AM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Aug 9, 6:11 AM EDTSpecial Weather StatementFFCHancock64 min
Aug 9, 7:08 AM EDTSpecial Weather StatementFFCBaldwin, Hancock, Putnam, Warren67 min
Aug 9, 7:12 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Aug 9, 7:20 AM EDTSpecial Weather StatementFFCRockdale55 min
Aug 9, 7:36 AM EDTFlash Flood WarningFFCBaldwin, Hancock6 hr
Aug 9, 9:25 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Aug 9, 9:36 AM EDTSpecial Weather StatementFFCWashington54 min
Aug 9, 9:43 AM EDTRiver Flood WarningFFCFulton, Gwinnett24 hr
Aug 9, 10:12 AM EDTSpecial Weather StatementFFCWilkinson48 min
Aug 9, 11:03 AM EDTSpecial Weather StatementFFCTwiggs, Wilkinson42 min
Aug 9, 12:49 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen26 min
Aug 9, 1:03 PM EDTSevere Thunderstorm WarningFFCEmanuel27 min
Aug 9, 1:22 PM EDTSpecial Weather StatementFFCDodge, Emanuel, Laurens, Treutlen23 min
Aug 9, 4:59 PM EDTSpecial Weather StatementFFCChattahoochee31 min
Aug 9, 5:41 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster34 min
Aug 9, 5:44 PM EDTSpecial Weather StatementFFCHarris, Troup31 min
Aug 9, 7:05 PM EDTSpecial Weather StatementFFCTroup25 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.